New Hampshire, 2004

Damaging Wind in New Hampshire, August 29, 2004

August 29, 2004 · NWS GYX · 1 event in 1 county or zone

Thunderstorm winds brought trees down across Route 135 in Littleton on the evening of August 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Thunderstorm winds brought trees down across Route 135 in Littleton on the evening of August 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 29, 7:54 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 29, 7:54 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
854 PM EDT SUN AUG 29 2004

.UPDATE...
ISSUING QUICK UPDATE TO REMOVE WATCH FROM NH ZONES AND CLEAN UP 1ST
PERIOD WORDING. OTHERWISE NO MAJOR CHANGES TO CURRENT FORECAST. NO
CHANGES TO COASTAL WATERS FORECAST PLANNED AT THIS TIME.
&&

.PREVIOUS DISCUSSION...
.SHORT TERM (TONIGHT AND MONDAY)...
PRODUCTS DELAYED DUE TO ONGOING SEVERE WEATHER...SO THIS PART OF THE
DISCUSSION WILL BE BRIEF.

THE FRONT REMAINS ACROSS THE SOUTHERN PORTION AT THIS TIME. THE
INSTABILITY IS JUST SOUTH OF THE FRONT...AND TURNING OF THE
ATMOSPHERE IS SUPPORT STRONGER STORMS HERE.  AS THE SUN GOES DOWN...
THE BEST INSTABILITY SHOULD WEAKEN. MORE ACTIVITY OVER EASTERN NEW
YORK STATE AND VERMONT WILL CROSS THE MOUNTAINS...BUT THE STABILITY
OVER THE MOUNTAINS SHOULD PRECLUDE SEVERE WEATHER HERE.

SINCE MOST OF THE FORCING SHOULD END THIS EVENING...BUT THE REMAINS
OF THE CONVECTION COULD HOLD ON IN THE MOUNTAINS. OTHERWISE...
EXPECT MORE CLOUDS WITH THE DEBRIS UPSTREAM.  THE GULF OF MAINE HAS
FOG ON IT...AND THIS SHOULD MOVE INLAND AS WINDS SHIFT TONIGHT.
BELIEVE THAT THE FRONT WILL BE SLOWER THAN THE MODEL SHOW MOVING
NORTH.

FOR MONDAY...WILL FOCUS THE POTENTIAL FOR CONVECTION ON THE FRONT...
AND JUST A CHANCE OF AIRMASS STORMS SOUTH OF THIS.  THE SOUTHERN
ZONES SHOULD BREAK OUT AFTER THE FOG LIFTS.  CLOUDS STREAMING NORTH
FROM THE REMAINS OF GASTON WILL APPEAR IN THE AFTERNOON...BUT IT
APPEARS AS THOUGH THE SHOWERS WITH IT SHOULD HOLD OFF TIL NIGHTFALL.

WILL BASED HIGHS ON MONDAY ON THOSE SEEN TODAY.
&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

THE REMNANTS OF GASTON WILL TRACK ALONG A FRONTAL BOUNDARY MONDAY
NIGHT INTO TUESDAY. USE ETA/GFS/GEM/UKMET CONSENSUS...WHICH TRACKS
THE LOW FROM EASTERN LONG ISLAND TUESDAY MORNING...TO WESTERN NOVA
SCOTIA TUESDAY EVENING. EXPECT THE REMNANTS OF GASTON TO BE
GREATLY WEAKENED WITH THE MAIN AFFECT BEING A SLUG OF AROUND AN
INCH OF RAIN FALLING ACROSS SOUTHERN NEW HAMPSHIRE AND MAINE.
MEANWHILE...SHOWERS ALONG THE FRONTAL BOUNDARY MONDAY EVENING WILL
SHIFT EAST AS THE FRONT MOVES TO THE COASTLINE. WILL CARRY LIKELY
POPS ALONG THE COAST TUESDAY MORNING...CHANCE POPS IN THE MOUNTAINS.
STAY CLOSE TO MAV MOS FOR TEMPERATURES.

HIGH PRESSURE BUILDS IN TUESDAY NIGHT...WITH CLEARING SKIES FOR
WEDNESDAY AND WEDNESDAY NIGHT.

LOOKING AHEAD...LONG WAVE TROFING IN THE EAST AND RIDGING IN THE
EAST PREVAILS THROUGH THE PERIOD. FOLLOW GFS/EUROPEAN/UKMET/GEM
CONSENSUS. ALL BUT THE GEM NOW KEEP A SHORTWAVE TO OUR NORTH THURSDAY
WITH THE FRONT WASHING OUT. WITH HIGH PRESSURE OVERHEAD KEEP IT
DRY...AND GO A TAD ABOVE MEX TEMPERATURE GUIDANCE BASED ON WARMER 850
TEMPS SHOWN BY THE EUROPEAN. ON FRI CHOSE TO THROW OUT THE EUROPEAN
AS THE OUTLIER...WITH OTHER MODELS HOLDING ONTO HIGH PRESSURE.

HIGH MOVES EAST FOR THE WEEKEND...BRINGING WARMER BUT MISTERTURE AIR.
CHANCE OF SHOWERS INCREASE AS FLOW BECOMES MORE SOUTHERLY...WITH A
CHANCE OF SHOWERS WEST SATURDAY...AND IN ALL AREAS SUNDAY.

&&

AVIATION...
ALL TERMINALS ARE VFR AT THIS TIME...WITH OCCASIONAL MVFR CONDITIONS
IN THUNDERSTORMS. EXPECT PWM...AUG...AND PSM TO DROP TO IFR IN FOG
LATER TONIGHT.  SINCE CON SAW RAIN...THE SHOULD COME DOWN AS WELL.

CONDITIONS SHOULD IMPROVE TO VFR SLOWLY MONDAY MORNING.
&&

.MARINE...
WINDS ARE STILL EAST TO NORTHEAST...BUT THIS IS SHOULD SHIFT AS THE
FRONT TO THE SOUTH LIFTS NORTH. AS MENTIONED EARLIER...THIS SHOULD
TAKE LONGER THAN THE MODELS SHOW...AND THE SLOWER SHIFT SHOULD KEEP
STRONGER WINDS ALOFT FROM REACHING THE SURFACE.

WINDS AND SEAS SHOULD GET CLOSE TO SMALL CRAFT LEVELS MONDAY...BUT
REMAIN BELOW THOSE VALUES.  EXPECT WINDS TO REMAIN BELOW SCA
CRITERIA IN THE LONG TERM...HOWEVER DO EXPECT THE SOUTHERLY FLOW
AHEAD OF THE FRONT TO GENERATE A SOUTHERLY SWELL TO 5 FT. &&
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT.
MARINE...NONE.
&&

SHORT TERM: HAYES
LONG TERM: APFFEL
Hazardous weather outlook, Aug 29, 4:21 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
521 AM EDT SUN AUG 29 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-300920-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
521 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A NEARLY STATIONARY FRONT WILL BEGIN MOVING NORTH AS A WARM FRONT
TODAY.  THIS BOUNDARY WILL INTERACT WITH THE WARM...HUMID AIR IN
PLACE.  EXPECT ISOLATED SEVERE THUNDERSTORMS TO DEVELOP DURING THE
DAY.  ISOLATED STORMS WILL HAVE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...TROPICAL
MOISTURE WILL BE IN PLACE MONDAY.  SCATTERED SHOWERS WILL CONTINUE
AND A FEW OF THEM MAY PRODUCE LOCALLY VERY HEAVY RAINFALL MONDAY
AFTERNOON AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 29, 2:22 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
322 PM EDT SUN AUG 29 2004

NHZ008-292221-
MERRIMACK NH-
322 PM EDT SUN AUG 29 2004

...THUNDERSTORMS WITH HEAVY RAIN MAY CAUSE FLOODING OF ROADWAYS AND
LOW LYING AREAS OF SOUTHEAST NEW HAMPSHIRE...

AT 320 PM THIS AFTERNOON NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS FALLEN IN THE PAST
HOUR OVER THE EASTERN PORTION OF MERRIMACK COUNTY IN NEW HAMPSHIRE.
THE AREA OF HEAVIEST RAINFALL HAS OCCURRED BETWEEN CHESTER AND
LACONIA. SHARP RISES ON SMALL STREAMS CAN BE EXPECTED AS WELL AS
FLOODING OF POORLY DRAINED AREAS AND ROADWAYS. RESIDENTS IN FLOOD
PRONE AREAS ARE ADVISED TO BE ALERT TO THE THREAT OF RISING WATER.
Local storm report, Aug 29, 4:33 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
533 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     CLAREMONT               43.38N 72.35W
08/29/2004                   SULLIVAN           NH   LAW ENFORCEMENT

            MULTIPLE REPORTS OF SMALL TREES DOWN, BLOCKING ROADWAYS
            AND CAUSING POWER OUTAGES.

&&

AWIPSUSR
Special weather statement, Aug 29, 5:55 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
655 PM EDT SUN AUG 29 2004

NHZ001>003-005-300100-
NORTHERN COOS NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH-
SOUTHERN GRAFTON NH-
655 PM EDT SUN AUG 29 2004

A LINE OF STRONG THUNDERSTORMS IN VERMONT WILL MOVE SLOWLY EASTWARD
INTO WESTERN AND NORTHERN NEW HAMPSHIRE BETWEEN 7 AND 9 PM THIS
EVENING.  SOME OF THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE
WIND DAMAGE.

THESE STORMS ARE NOW WEAKENING AS THEY MOVE EASTWARD...BUT STILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...FREQUENT LIGHTNING STRIKES
...SMALL HAIL AND WIND GUSTS UP TO 50 MPH.

PEOPLE IN COOS AND GRAFTON COUNTIES OF NORTHERN AND WESTERN NEW
HAMPSHIRE SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE
PREPARED TO TAKE SHELTER IMMEDIATELY.  BOATERS SHOULD HEAD FOR SAFE
HARBOR BEFORE THUNDERSTORMS ARRIVE.
Local storm report, Aug 29, 7:41 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
841 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     CLARKSVILLE             45.02N 71.31W
08/29/2004                   COOS               NH   LAW ENFORCEMENT

            TREE DOWN BLOCKING ROUTE 3.

&&

AWIPSUSR

The radar

The Burlington radar (KCXX), 113 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grafton

When
August 29, 8:06 PM EST to 8:10 PM EST
Where
Grafton County, Littleton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -71.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421591.